Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

July 17, 2015Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2015, 10:23 PM CDT for Dakota County, Dixon County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 10:23 PM CDT (03:23 UTC)
Expired
Jul 17, 2015, 11:15 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dakota County, NE, Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:40 PM CDTTSTM WND DMGAllen, NELARGE COTTONWOOD TREE UPROOTED AND FELL ONTO SHED. OTHER LARGE LIMBS DOWN.
Jul 17, 10:50 PM CDTTSTM WND DMG2 Se Ponca, NETREE LIMBS DOWN AND POWER LINES DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3350 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KFSD 180323
SVRFSD
NEC043-051-180415-
/O.NEW.KFSD.SV.W.0096.150718T0323Z-150718T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEASTERN NEBRASKA...
  WESTERN DAKOTA COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 1115 PM CDT

* AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DIXON IN
  DIXON COUNTY...OR 19 MILES SOUTHWEST OF PONCA...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEN AND MARTINSBURG AROUND 1045 PM CDT.
  HUBBARD AROUND 1110 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9701 4260 9670 4257 9668 4256 9666
      4228 9655 4228 9673 4226 9673 4226 9702
TIME...MOT...LOC 0322Z 268DEG 25KT 4242 9705 

HAIL...1.25IN
WIND...60MPH
 
$$

CHAPMAN
3 follow-up statements
493 
WWUS53 KFSD 180349
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT FRI JUL 17 2015

NEC043-051-180415-
/O.CON.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1049 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR DIXON AND WESTERN DAKOTA COUNTIES...

AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLEN...OR 9
MILES SOUTH OF PONCA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HUBBARD AROUND 1105 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WATERBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9701 4260 9670 4257 9668 4256 9666
      4228 9655 4228 9673 4226 9673 4226 9702
TIME...MOT...LOC 0348Z 268DEG 25KT 4243 9676 

HAIL...1.00IN
WIND...60MPH
 
$$

CHAPMAN
382 
WWUS53 KFSD 180409
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT FRI JUL 17 2015

NEC043-051-180415-
/O.CON.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1109 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN DIXON AND WESTERN DAKOTA COUNTIES...

AT 1109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PONCA...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DIXON AND WESTERN DAKOTA COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...WATERBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4257 9689 4260 9670 4257 9668 4256 9666
      4228 9655 4228 9673 4226 9673 4227 9689
TIME...MOT...LOC 0409Z 268DEG 25KT 4252 9675 

HAIL...0.75IN
WIND...60MPH
 
$$

CHAPMAN
754 
WWUS53 KFSD 180417
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 PM CDT FRI JUL 17 2015

NEC043-051-180426-
/O.EXP.KFSD.SV.W.0096.000000T0000Z-150718T0415Z/
DIXON NE-DAKOTA NE-
1117 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIXON AND WESTERN
DAKOTA COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM THROUGH 1145 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHEASTERN NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4257 9689 4260 9670 4257 9668 4256 9666
      4228 9655 4228 9673 4226 9673 4227 9689
TIME...MOT...LOC 0415Z 268DEG 25KT 4252 9675 

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:09 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 17, 7:09 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 356 PM CDT FRI JUL 17 2015

A WARM AND HUMID DAY ACROSS THE AREA WITH A COLD FRONT WORKING INTO
CENTRAL SOUTH DAKOTA THIS AFTERNOON. SUSPECT THAT THIS WILL BE THE
FOCUS OF DEVELOPMENT LATE THIS AFTERNOON AND THIS ACTIVITY WILL
LIKELY PROPAGATE EASTWARD AND POSSIBLY SCRAPE THE HIGHWAY 14
CORRIDOR FROM HURON TO BROOKINGS TO MARSHALL MINNESOTA EARLY THIS
EVENING. IF THUNDERSTORMS GET GOING IN THIS AREA THERE IS PLENTY OF
INSTABILITY AND SHEAR AVAILABLE TO KEEP THE STORMS GOING INTO THE
EVENING...ESPECIALLY WITH THE LOW LEVEL JET GRADUALLY INCREASING...
AND WINDS TO 70 MPH AND HAIL TO WALNUT SIZE WOULD BE POSSIBLE.
FARTHER SOUTH TOWARDS INTERSTATE 29...THE MISSOURI RIVER AND
NORTHWEST IOWA...THE CAP SHOULD PRECLUDE ANY DEVELOPMENT DURING THE
AFTERNOON AND EARLY EVENING HOURS.

BY EARLY EVENING THE LOW LEVEL JET WILL FOCUS TOWARDS SOUTHWEST
MINNESOTA AND WILL EITHER HELP SUSTAIN ANY ONGOING THUNDERSTORM
ACTIVITY THAT CAN DEVELOP IN CENTRAL SOUTH DAKOTA OR POSSIBLY ALLOW
A FEW STORMS TO DEVELOP. NEW STORM DEVELOPMENT MAY BE A BIT
DIFFICULT HOWEVER AS THE ELEVATED INSTABILITY IS CAPPED.

WILL ALSO NEED TO WATCH SOUTH CENTRAL SOUTH DAKOTA BY ABOUT 3Z AS
UPPER LEVEL SUPPORT WORKS ACROSS THAT AREA AND FAIRLY STEEP MID
LEVEL LAPSE RATES ARE EXPECTED. ISOLATED STORMS WILL BE POSSIBLE
WITH THIS FORCING AND A FEW OF THESE STORMS COULD ALSO BE
SEVERE...ALTHOUGH ELEVATED INSTABILITY AND SHEAR ARE NOT AS STRONG
AS FARTHER NORTH. WOULD EXPECT MORE OF A THREAT OF 60 MPH WINDS AND
QUARTER SIZED HAIL.

BY SATURDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL WORK EASTWARD
BUT NORTHWEST IOWA WILL STILL SEE STEEP MID LEVEL LAPSE RATES SO A
FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MORNING. NO MAJOR
CHANGES TO LOWS TONIGHT OR HIGHS ON SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 356 PM CDT FRI JUL 17 2015

MODELS IN BETTER AGREEMENT WITH PUSHING THE FRONT SOUTHEAST OF THE
REGION BY SATURDAY EVENING WITH WESTERLY FLOW ALOFT TURNING
NORTHWEST AHEAD OF A BRIEF SPELL OF UPPER LEVEL RIDGING SUNDAY AND
SUNDAY NIGHT. ALL MODELS BRING A MID LEVEL WAVE THROUGH I80
CORRIDOR...THEREFORE HAVE REMOVED THE POPS SATURDAY NIGHT AND
SUNDAY. OTHERWISE...EXPECT MOSTLY SUNNY SKIES AND PLEASANT
TEMPERATURES ON SUNDAY. WITH LIGHT NORTHWEST WINDS...HIGHS WILL BE
IN THE LOW TO MID 80S.

A MORE SUBSTANTIAL WAVES DROPS OUT OF THE NORTHWEST FLOW AROUND THE
MONDAY NIGHT AND TUESDAY TIME FRAME...BUT NOT A LOT OF CONFIDENCE IN
MODEL SOLUTION TIMING OR TRACK. MOISTURE WILL BE MORE LIMITED AS A
LACK OF MOISTURE RETURN ON MONDAY KEEPS DEWPOINTS LOCKED INTO THE
UPPER 50S TO UPPER 60S. WITH THIS IN MIND...OPTED TO ELIMINATE ALL
BUT THE EXTREME SOUTHEAST FORECAST AREA SPOTTY ISOLATED POPS THAT
THE SUPERBLEND PRODUCED. HIGHS ON MONDAY WILL WARM INTO THE MID 80S
TO LOWER 90S BUT WILL BE A FEW DEGREES COOLER TUESDAY.

A LITTLE BETTER CONSENSUS IS SEEN ON TUESDAY NIGHT AND WEDNESDAY AS
THE VERY PROGRESSIVE PATTERN LIFTS YET ANOTHER WAVE INTO THE HIGH
PLAINS. THE GFS AND ECMWF BRING STORMS INTO WESTERN AND CENTRAL
SOUTH DAKOTA LATE TUESDAY NIGHT AND SLOWLY EASTWARD INTO WEDNESDAY
NIGHT. THE CANADIAN DOES MORE OF A SPLIT OF ENERGY AROUND THE
FORECAST AREA...HOWEVER THINK THAT HIGH CHANCE POPS REMAIN WARRANTED
DURING THIS PERIOD. HIGHS WILL BE SEASONAL IN THE 80S WITH A FEW
LOWER 90S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 708 PM CDT FRI JUL 17 2015

TIMING OF CONVECTION CONTINUES TO BE THE LARGEST CHALLENGE TO
SHORT TERM. CLUSTER OF STORMS TO NORTH OF KHON EARLY EVENING
WILL CONTINUE TO PRODUCE EXPANDING OUTFLOW WHICH COULD INITIATE
CONVECTION AS EARLY AS 02Z...BUT BETTER THREAT MAY BE TIED TO
STRONGER UPPER FORCING BY 05Z. FOR KFSD...DEVELOPMENT IS MUCH MORE
IN QUESTION...AND LACK OF CONFIDENCE TO TIMING WILL KEEP FROM
MENTIONING THUNDER...WITH A FEW SHOWERS AFTER 07Z.  FOR KSUX...
VERY SLOW MOVING STORM NORTHWEST OF KOFK AND APPROACH OF LARGER
SCALE FORCING WOULD EVENTUALLY SUGGEST POTENTIAL FOR CONVECTION...
BUT AGAIN TIMING AT LEAST TOWARD 06Z...AND WILL KEEP CLEAR OF THE
TAF FOR THE MOMENT.  OUTSIDE CONVECTION...LIKELY TO REMAIN
VFR...BUT WITH CONVECTION WOULD EXPECT AT LEAST A BRIEF DROP INTO
MVFR TO IFR CONDITIONS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, Jul 17, 11:54 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT FRI JUL 17 2015

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ050-054>056-059>071-181700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1154 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.

MNZ071-072-SDZ038>040-052-053-057-058-181700-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
BRULE-AURORA-
1154 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST
STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON
EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.

In the hours before

Local storm report, Jul 17, 9:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     AVON                    43.01N 98.07W
07/17/2015  E60 MPH          BON HOMME          SD   TRAINED SPOTTER

            BRANCHES DOWN

&&

AF
Local storm report, Jul 17, 10:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     SCOTLAND                43.15N 97.71W
07/17/2015  E52 MPH          BON HOMME          SD   LAW ENFORCEMENT

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:53 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.